Idaho, 2012

High Wind in Idaho, June 18, 2012

June 18, 2012 · NWS PIH · 1 event in 1 county or zone

For the 2nd day in a row high winds were widespread at the Idaho National Laboratory. Measured sustained winds of 50 mph occurred at times with gusts over 60 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

For the 2nd day in a row high winds were widespread at the Idaho National Laboratory. Measured sustained winds of 50 mph occurred at times with gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 18, 8:00 AM MST, 1 hour earlier.

Area forecast discussion, Jun 18, 8:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
900 AM MDT MON JUN 18 2012

.UPDATE...FAST DRY FLOW IN PLACE OVER EASTERN IDAHO TODAY WITH
UPPER LOW DROPPING THROUGH THE PACNW TODAY. STRONG JET CORE ALOFT
DIRECTLY OVERHEAD THIS AFTERNOON/EVENING WITH 700MB WINDS IN THE
45-55KT RANGE 18Z-03Z. SFC GRADIENT REMAINS FAVORABLE FOR WINDS
ALIGNED THROUGH THE SNAKE PLAIN AND MIXING OF MID LEVEL WINDS
SHOULD CONTINUE TO ENHANCE WIND FLOW TODAY. A FEW SFC OBSERVATIONS
IN THE UPPER SNAKE PLAIN ALREADY CLOSE TO ADVISORY LEVEL SO HAVE
NUDGED START TIME OF EVENT EARLIER AND PUSHED UPPER SNAKE PLAIN TO
HIGH WIND CATEGORY FOR THIS AFTERNOON. ANY PRECIP ASSOCIATED WITH
THE SYSTEM SHOULD REMAIN CONFINED TO HIGHER ELEVATION ZONES IN
NORTHERN HALF OF FORECAST AREA WITH VERY LIGHT AMOUNTS AT BEST.
NO OTHER UPDATES ANTICIPATED TODAY. DMH

&&

.PREV DISCUSSION... /ISSUED 328 AM MDT MON JUN 18 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY. A PACIFIC LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE EAST ACROSS WASHINGTON
THIS MORNING AND OVER NORTHERN IDAHO BY LATER THIS AFTERNOON. THE
WATER VAPOR IMAGERY SHOWS A STRONG JET THAT ACCOMPANIES THIS
SYSTEM. LOOK FOR STRONG WINDS ACROSS THE AREA BY LATE THIS MORNING
INTO EARLY EVENING. THUS..A WIND ADVISORY HAS BEEN ISSUED. LOOK
FOR ISOLATED SHOWERS AND THUNDERSTORMS OVER THE CENTRAL MOUNTAINS
AND UPPER SNAKE HIGHLANDS THIS AFTERNOON AND ISOLATED SHOWERS
OVERNIGHT INTO TUESDAY. LOOK FOR MUCH COOLER THAN NORMAL
TEMPERATURES TO MOVE ACROSS THE AREA WITH THIS COLD FRONT STARTING
LATER TODAY AND LASTING THROUGH WEDNESDAY. WYATT

LONG TERM...THURSDAY THROUGH MONDAY. THURSDAY HIGH PRESSURE
RIDGING BUILDS IN BRINGING BACK ABOVE NORMAL TEMPERATURES AND
DRIER CONDITIONS. FRIDAY ANOTHER UPPER LEVEL TROUGH SETS UP OVER
THE PACIFIC NW. LOOK FOR SOUTHERLY WINDS AHEAD OF THIS TROUGH WITH
A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS HIGHER
TERRAIN FRIDAY THROUGH THE WEEKEND. A TROUGH PASSES OVER THE
RIDGING BRINGING A SLIGHTLY INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS ON SUNDAY INTO MONDAY. LOOK FOR WELL ABOVE NORMAL
TEMPERATURES THURSDAY AND FRIDAY DROPPING TO SLIGHTLY ABOVE NORMAL
TEMPERATURES BY THE WEEKEND CARRYING OVER INTO MONDAY. WYATT

AVIATION...A PAC LOW WAS DIGGING SHARPLY ESE INTO WRN WASHINGTON
EARLY THIS MORNING AND WILL SHIFT EAST THROUGH THE PANHANDLE THIS
AFTERNOON AND ACROSS MONTANA TONIGHT. AN ASSOCIATED DRY SURFACE COLD
FRONT WILL SWEEP INTO SE IDAHO THIS AFTERNOON WITH STRONG WINDS
CONTINUING INTO THE EVENING HOURS. SCT MID-LEVEL WAVE CLOUDS ARE
EXPECTED TO DEVELOP AS THE WINDS PICK UP THIS AFTERNOON. HUSTON

FIRE WEATHER...A LOW PRESSURE SYSTEM WILL PROGRESS EAST THROUGH
WASHINGTON THIS MORNING AND ACROSS THE IDAHO PANHANDLE THIS
AFTERNOON BEFORE SHIFTING INTO AND ACROSS MONTANA LATE TONIGHT AND
TUESDAY. THE PASSING STORM SYSTEM WILL DRIVE A DRY SURFACE COLD
FRONT INTO SE IDAHO THIS AFTERNOON RESULTING IN STRONG GUSTY WINDS
THROUGHOUT THE REGION. THUS A RED FLAG WARNING WILL CONTINUE ACROSS
ZONES 409 AND 412 TODAY WHERE FUELS ARE LISTED AS CRITICAL. LOWER
ELEVATIONS OF SURROUNDING ZONES 410/413/477/476 WILL SUPPORT HIGH
FIRE BEHAVIOR GIVEN THE CURRENTLY LISTED STATUS OF THEIR FUELS IN
COMBINATION WITH THE WIND. ISOLATED SHOWERS AND THUNDERSTORMS WILL
SKIRT ACROSS THE NRN MOST DISTRICTS ALONG THE MONTANA BORDER THIS
AFTERNOON THROUGH TUESDAY. EXPECT COOLER TEMPERATURES BEHIND THE
FRONT TUESDAY WITH MODEST AFTERNOON WINDS WITHIN THE SNAKE RIVER
PLAIN. THE FLOW TURNS SOUTHWESTERLY AND WARMER BY THURSDAY IN
RESPONSE TO THE NEXT APPROACHING PACIFIC LOW PRESSURE SYSTEM. RUN TO
RUN INCONSISTENCY MAKES FOR A TOUGH CALL NEXT WEEKEND AS THE MODELS
ARE NOW MAINTAINING A FAIRLY STRONG LOW OFF SHORE NEAR SEATTLE WITH
A MOSTLY DRY SOUTH-SOUTHWEST FLOW ACROSS SE IDAHO AND A MONSOONAL
LOOKING FETCH ACROSS ARIZONA/NEW MEXICO AND PORTIONS OF SOUTHEAST
UTAH. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ017-019-021>023-032.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING IDZ020.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ409-412.

&&
Hazardous weather outlook, Jun 18, 3:51 AM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
451 AM MDT MON JUN 18 2012

IDZ017-019>023-032-191100-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-LOST RIVER/PAHSIMEROI-
451 AM MDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR STRONG SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS TO 50
MPH THIS AFTERNOON INTO EARLY EVENING. WINDS WILL DECREASE THIS
EVENING BUT REMAIN BREEZY AT TIMES OVERNIGHT. A RED FLAG WARNING
FOR LOWER ELEVATIONS OF THE MAGIC VALLEY AND SOUTHERN HIGHLANDS IS
IN EFFECT THROUGH EARLY THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORMS ARE ALSO POSSIBLE ALONG THE SOUTHERN MONTANA AND
NORTHWEST WYOMING BORDERS THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LOOK FOR
MUCH COOLER THAN NORMAL TEMPERATURES TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018-024-025-031-191100-
SAWTOOTH MOUNTAINS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
451 AM MDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WINDS
WILL BE STRONGER ACROSS THE AREA TODAY. SUSTAINED WINDS OF 20-30
MPH ARE LIKELY WITH HIGHER GUSTS. ISOLATED SHOWERS AND
THUNDERSTORMS ARE FORECAST ESPECIALLY FOR THE NORTHERN CENTRAL
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LOOK FOR
MUCH COOLER THAN NORMAL TEMPERATURES TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Upper Snake River Plain

When
June 18, 9:00 AM MST to 8:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
Mesonet

For the 2nd day in a row high winds were widespread at the Idaho National Laboratory. Measured sustained winds of 50 mph occurred at times with gusts over 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394452.